A popular class of antibiotics called macrolides can cause a potentially fatal change in heart rhythm. The FDA has just issued a strong warning about one particular drug in this class called azithromycin. It is also sold under the names Zithromax and Z-Paks as well as Zmax. This medication is frequently prescribed for upper respiratory tract conditions such as bronchitis or sinusitis.
People with a heart arrhythmia called long QT interval are especially vulnerable to deadly complications. The FDA has warned physicians to test for this susceptibility as well as low levels of potassium and magnesium or a slow heart rate. All these factors may predispose to lethal arrhythmias.
Doctors have been warned not to prescribe antibiotics unless they are absolutely necessary to help keep bacteria from developing resistance. This new warning gives them a much more urgent reason to avoid prescribing azithromycin except when other measures will not do.